If I used diet pills like all the gals in the 70s, am I at risk for heart failure later in life? Should I be tested?
Depends. Depends on agent and duration of exposure. Talk to your doctor. He may recommend a simple echocardiogram (done in a competent lab) to assuage your concerns.
Possibly. During the phenertermine scare several years ago, certain valvular disorders as well as pulmonary artery hypertension were associated with its use in weight loss regimens. Heart failure was a possible result. Some older diet pills are variants of amphetamines, which is a "sympathomimetic". Chronic use of such agents can lead to cardiomyopathy that may result in heart failure. New agents better?
I took ephedra/asprin/caffeine diet pills for about 8 years. Could they have caused my heart failure?
Possibly. Every cell in the body needs an adequate supply of energy, especially the heart since it beats 70-80 times a minute for life. You may have upset energy balance and would benefit from vitamin therapy. See my blog "oxygen the spark of life and look at some of the older posts.